Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2009, 5:02 PM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2009, 5:02 PM CDT (22:02 UTC)
- Expired
- Jun 18, 2009, 6:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 18, 2:34 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 234 PM CDT THU JUN 18 2009 .SHORT TERM... MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE SEVERE WEATHER POTENTIAL. MODELS IN AGREEMENT ON THE LARGE SCALE DETAILS... BUT DIFFER IN THE SMALL SCALE QPF AMOUNT/PLACEMENT DETAILS. PREFER THE GFS QPF SCENARIO AND WILL FOLLOW IT FOR THE MOST PART. TONIGHT...VERY COMPLEX SFC PATTERN OUT THERE THIS AFTERNOON DUE TO THE VERY WEAK SFC FLOW. COMPUTER ANALYSIS SHOWS MANY DIFFERENT WEAK SFC LOWS ACROSS THE ENTIRE TRI STATE REGION. ONE OF THESE IS OVER FAR SOUTHEAST ND WHERE TEMPS ARE FINALLY RECOVERING AFTER THE CLOUDY/COOLER START. CLEAR HOLE OVER NORTHEAST SD HAS EXPANDED FURTHER NORTH AND HAS ALLOWED GOOD HEATING NOW OVER SOUTHEAST ND/WEST CENTRAL MN. ONE TSTM CELL FIRED UP NEAR KAXN...BUT NOT MUCH ELSE IN THIS AREA YET. OTHER CELLS ARE FLARING UP IN THE NORTHERN FA...AND ARE APPROACHING THE SOUTHWEST FA. MAIN VORT THAT WE WERE WATCHING THIS MORNING IS NOW MOVING INTO THE CENTRAL DAKOTAS. THIS HAS HELPED SUSTAIN THE TSTM ACTIVITY AROUND AND SOUTH OF KBIS. FOR TONIGHT...FOLLOWING THE GFS...WOULD FAVOR A CORRIDOR WITH BETTER PCPN CHANCES FROM POSSIBLY KJMS TO KTVF. TRAINING CELLS OVER THE SAME AREA WILL ALSO HAVE TO BE MONITORED. IF THE ABOVE PCPN CORRIDOR IS CORRECT...THE FAR SOUTHERN VALLEY SHOULD STAY OUT OF THE HEAVIER RAINS. OUTSIDE OF THE ABERCROMBIE ND/KENT MN AREAS...FLASH FLOOD GUIDANCE IS PRETTY HIGH. THEREFORE IT WILL TAKE TRAINING TSTMS OR VERY SLOW MOVING TSTMS TO CAUSE FLASH FLOODING. OTHERWISE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE. LCL HEIGHTS ARE VERY LOW ALONG WITH VGP VALUES AROUND 0.2. FRI-SUN...LOOKS LIKE THERE COULD BE ANOTHER ROUND OF SHOWERS/TSTMS ON FRIDAY...ESPECIALLY BY AFTERNOON. ANOTHER 500MB SHORT WAVE WILL ROTATE THROUGH THE REGION AND WILL BE THE FOCUS ONCE AGAIN. HEIGHTS BEGIN TO RISE BY SAT WHICH SHOULD GIVE THE AREA A TEMPORARY BREAK FROM THE SHOWER/TSTM CHANCES. SUNDAY IS STILL A BIT UP IN THE AIR...WITH THE ECMWF SHOWING IT WET ONCE AGAIN IN SOUTHWEST FLOW. 12Z GFS IS A BIT SLOWER BRINGING BACK IN PCPN... SO DO NOT HAVE MUCH CONFIDENCE IN EITHER SOLUTION. WILL THEREFORE PLAY THE MIDDLE OF THE ROAD FOR NOW AND MATCH SURROUNDING OFFICES WITH A LOW CHANCE. .LONG TERM...MODELS REMAIN IN DECENT AGREEMENT. SW FLOW ALOFT THROUGH THE PERIOD. THIS PATTERN WOULD SUGGEST MULTIPLE CHANCES FOR THUNDER AS WAVES EJECT FROM MAIN W COAST TROUGH. TIMING OF BEST THUNDER CHANCES ALWAYS A PROBLEM THIS FAR OUT AND WILL NOT GO HIGHER THAN 30 POPS AT THIS POINT. TEMPERATURES AT OR ABOVE NORMAL GIVEN THE EXPECTED SYNOPTIC PATTERN. && .AVIATION...THUNDER CHANCES WILL BE THE MAIN CHALLENGE AND HAZARD FOR THIS PERIOD. APPEARS BEST CHANCES WILL BE FROM A JAMESTOWN TO GRAND FORKS TO BAUDETTE LINE THIS AFTERNOON AND EVENING (KGFK AND KTVF TAF SITES). THUNDER/SHOWER CHANCES STILL EXIST AT OTHER SITES...BUT PROBABILITIES TOO LOW FOR MENTION IN FORECAST. MVFR CIGS/VSBY POSSIBLE WITH ANY HEAVIER STORM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Jun 18, 4:57 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 457 AM CDT THU JUN 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 457 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ROGERS/DK
In the hours before
Special weather statement, Jun 18, 2:31 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 231 PM CDT THU JUN 18 2009 NDZ038-039-182000- BARNES ND-CASS ND- 231 PM CDT THU JUN 18 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 300 PM CDT AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH. THE STORM WAS LOCATED 3 MILES SOUTH OF NOME...OR 22 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... LUCCA AT 250 PM CDT...7 MILES SOUTHWEST OF ALICE AT 300 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4682 9754 4663 9743 4663 9786 4669 9798 TIME...MOT...LOC 1931Z 249DEG 15KT 4664 9780 TG
Local storm report, Jun 18, 2:54 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL HAMILTON 48.81N 97.45W
06/18/2009 E1.25 INCH PEMBINA ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jun 18, 3:15 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 4 E OLGA 48.80N 97.95W
06/18/2009 E1.00 INCH CAVALIER ND PUBLIC
&&
MEWENSSpecial weather statement, Jun 18, 3:43 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 343 PM CDT THU JUN 18 2009 MNZ004-182115- KITTSON MN- 343 PM CDT THU JUN 18 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KITTSON COUNTY IN NORTHWEST MINNESOTA... UNTIL 415 PM CDT AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM WAS LOCATED 5 MILES SOUTHWEST OF LANCASTER...OR 37 MILES NORTHEAST OF GRAFTON...MOVING TO THE NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... LANCASTER AT 405 PM CDT...8 MILES NORTHWEST OF LAKE BRONSON AT 415 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4899 9643 4860 9642 4860 9707 4899 9710 TIME...MOT...LOC 2043Z 244DEG 8KT 4881 9685 HOPKINS
Special weather statement, Jun 18, 3:56 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 356 PM CDT THU JUN 18 2009 NDZ007-182130- CAVALIER ND- 356 PM CDT THU JUN 18 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... UNTIL 430 PM CDT AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO HALF AN INCH. THE STORM WAS LOCATED 7 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHWEST AT 15 MPH. THE THUNDERSTORM WILL BE ABOUT... 7 MILES NORTHEAST OF LANGDON AT 405 PM CDT...MOUNT CARMEL AT 430 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4899 9798 4861 9795 4861 9852 4899 9854 TIME...MOT...LOC 2056Z 122DEG 13KT 4883 9826 HOPKINS
Special weather statement, Jun 18, 4:32 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 432 PM CDT THU JUN 18 2009 MNZ022-027-028-182200- MAHNOMEN MN-WEST BECKER MN-EAST BECKER MN- 432 PM CDT THU JUN 18 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKER COUNTY IN NORTHWEST MINNESOTA AND SOUTH CENTRAL MAHNOMEN COUNTY IN NORTHWEST MINNESOTA... UNTIL 500 PM CDT AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS UP TO 40 MPH. THE STORM WAS LOCATED NEAR WESTBURY...OR 8 MILES NORTH OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... CALLAWAY AT 440 PM CDT...RICHWOOD AT 445 PM CDT...WHITE EARTH AT 500 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4718 9591 4710 9560 4686 9579 4692 9602 TIME...MOT...LOC 2133Z 203DEG 14KT 4693 9588 TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:54 PM CDT | Special Weather Statement | FGF | Ransom | 36 min |
| Jun 18, 2:18 PM CDT | Special Weather Statement | FGF | Pembina | 57 min |
| Jun 18, 2:23 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 52 min |
| Jun 18, 2:31 PM CDT | Special Weather Statement | FGF | Ransom | 29 min |
| Jun 18, 2:55 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 65 min |
| Jun 18, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 42 min |
| Jun 18, 3:22 PM CDT | Flash Flood Warning | FGF | Cavalier, Pembina | 18 hr |
| Jun 18, 3:23 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 41 min |
| Jun 18, 3:56 PM CDT | Special Weather Statement | FGF | Cavalier | 34 min |
| Jun 18, 4:05 PM CDT | Flash Flood Warning | FGF | Cavalier | 17 hr |
| Jun 18, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 56 min |
| Jun 18, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 64 min |
| Jun 18, 4:28 PM CDT | Areal Flood Advisory | FGF | Barnes, Cass, Ransom | 5 hr |
| Jun 18, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 59 min |
| Jun 18, 4:52 PM CDT | Tornado Warning | FGF | Richland | 53 min |
| Jun 18, 5:33 PM CDT | Tornado Warning | FGF | Richland | 57 min |
| Jun 18, 5:38 PM CDT | Tornado Warning | FGF | Richland | 52 min |
| Jun 18, 6:15 PM CDT | Tornado Warning | FGF | Richland | 37 min |
| Jun 18, 6:41 PM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 3 hr |
| Jun 18, 1:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 64 min |
| Jun 18, 3:43 PM CDT | Special Weather Statement | FGF | Kittson | 32 min |
| Jun 18, 4:32 PM CDT | Special Weather Statement | FGF | Becker | 28 min |
| Jun 18, 6:30 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 60 min |
| Jun 18, 6:50 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.